Connecticut, 2013

Heat in Connecticut, September 11, 2013

September 11, 2013 · NWS ALY · 2 events in 2 counties and zones

Ahead of a storm system, a southerly flow allowed for very warm and humid air to move into the region. Temperatures were quite warm, especially considering that it was mid-September.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Ahead of a storm system, a southerly flow allowed for very warm and humid air to move into the region. Temperatures were quite warm, especially considering that it was mid-September. Under plenty of sunshine, temperatures warmed into the lower to middle 90s throughout northwestern Connecticut, along with dewpoint values in the lower to middle 70s. The allowed for heat index values to reach between 100 and 105 degrees. The heat index values were highest between 2 pm and 5 pm. Heat index values lowered by the evening hours as temperatures cooled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 11, 9:36 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 11, 9:36 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1036 AM EDT WED SEP 11 2013

.SYNOPSIS...
HAZY...HOT AND HUMID CONDITIONS ARE IN STORE FOR OUR
REGION THIS AFTERNOON WITH A CHANCE FOR A SHOWER OR
THUNDERSTORM...SOME OF WHICH MAY LOCALLY BE SEVERE. A STRONG COLD
FRONT...ACCOMPANIED BY WIDESPREAD SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN...WILL MOVE ACROSS THE REGION THURSDAY USHERING IN A MUCH
COOLER AND LESS HUMID AUTUMN AIR MASS FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1035 AM EDT...CLEAR SKIES ARE IN PLACE OVER MUCH OF THE
REGION. THE MAJORITY OF THE MORNING FOG HAS DISSIPATED...WITH JUST
A LITTLE BIT OF LINGERING FOG IN THE CT RIVER VALLEY. ANY
LINGERING FOG THERE SHOULD DISSIPATE SHORTLY ALLOWING FOR CLEAR
SKIES THROUGH THE EARLY AFTN HOURS.

TEMPS HAVE ALREADY WARMED INTO THE UPPER 70S TO LOW 80S...WITH
DEWPOINTS IN THE MID 70S. THERE IS THE POTENTIAL FOR EXTREME
INSTABILITY TODAY...AS SEEN IN THE 12Z KALY SOUNDING. IN
ADDITION...MID LEVEL LAPSE RATES IN THE 700HPA TO 500HPA LAYER ARE
VERY IMPRESSIVE WITH READINGS AROUND 7.5 C/KM...AS A PIECE OF THE
ELEVATED MIXED LAYER /EML/ THAT PASSED OVER THE AREA YESTERDAY
REMAINS. SBCAPE VALUES MAY EXCEED 3000 J/KG BY THIS AFTN AS
SURFACE TEMPS WARM INTO THE LOW 90S...WITH DEWPOINTS IN THE LOW TO
MID 70S. 0-6 KM BULK SHEAR IS MAXIMIZED FURTHER NORTH ACROSS FAR
NORTHERN NY AND THE ST. LAWRENCE VALLEY CLOSER TO A SFC FRONTAL
BOUNDARY...WITH 30-40 KTS FOR THE CENTRAL/NORTHERN HALF OF OUR
AREA.

WHILE MOISTURE/INSTABILITY ISN/T A QUESTION TODAY...THERE REMAINS
TO SEE WHAT MAY TRIGGER THUNDERSTORM DEVELOPMENT LOCALLY. WARM
TEMPS ALOFT WILL INITIALLY ALLOW FOR A CAP. THE LATEST 3KM HRRR
AND 12Z RUN OF THE LOCAL HIRES WRF DO SHOW T-STORMS DEVELOPING
OVER CENTRAL AND WESTERN PA IN THE EARLY AFTN AND SPREADING
NORTHEASTWARD TOWARDS EASTERN NY FOR LATER IN THE DAY. CONSIDERING
THAT THE SFC FRONTAL BOUNDARY REMAINS WELL NORTH AND WEST ACROSS
SOUTHERN CANADA...THIS DEVELOPMENT WOULD LIKELY BE DUE TO TERRAIN
FORCING AND PERHAPS A PRE-FRONTAL TROUGH. BOTH MESOSCALE MODELS
AGREE THAT THE TIMING WOULD APPEAR TO MID AFTN THROUGH THE EVENING
HOURS FOR OUR AREA. WITH CU ALREADY EVIDENT ACROSS WESTERN/CENTRAL
PA...THIS MAKES SENSE. AS A RESULT...WE HAVE ADDED ENHANCED
WORDING OF LOCALLY SVR STORMS AFTER 19Z INTO THE GRIDS AND WILL
CONTINUE MENTION OF IT IN OUR HWO PRODUCT. DAMAGING WINDS LOOKS TO
BE THE PRIMARY THREAT WITH ANY STORM...BUT CONSIDERING THAT
UPDRAFT STRENGTH COULD BE MAXIMIZED WITH THE STEEP LAPSE RATES AND
ROBUST CAPE IN PLACE...LARGE HAIL IS POSSIBLE AS WELL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
TONIGHT...EXPECT SHOWERS AND THUNDERSTORMS TO BECOME MORE
NUMEROUS OVERNIGHT ESPECIALLY ACROSS NORTHWEST PORTION OF FA AS
COLD FRONT STARTS TO DROP SOUTHEAST TOWARDS SAINT LAWRENCE VALLEY
LATE AT NIGHT. LOWS ARE EXPECTED TO BE IN THE MID 60S TO AROUND 70.

THURSDAY AND THURSDAY NIGHT...LOOKS LIKE THE POTENTIAL FOR VERY
HEAVY RAIN AS SEVERAL WAVES OF LOW PRESSURE TRACK NORTHEAST ALONG
THE COLD FRONT AS IT SLIDES SLOWLY SOUTHEAST THROUGH FA. PWATS MAY
BRIEFLY EXCEED 2 INCHES AND WITH TREMENDOUS THETA-E RIDGE H10-H8
SLICING RIGHT THROUGH CENTER PORTION OF FA THURSDAY AFT BELIEVE
POTENTIAL EXISTS FOR UP TO SEVERAL INCHES OF RAIN. SPC STILL HAS
MUCH OF FA OUTLOOKED SLIGHT RISK AND THIS WILL DEPEND GREATLY ON
HOW MUCH SURFACE HEATING TAKES PLACE. POSSIBILITY EXISTS THAT ONE
OR MORE LINE SEGMENTS MAY DEVELOP WITH CAPES 1500-2500 J/KG AND
BULK SHEAR INCREASING TO 30 TO 40 KTS. EXPECT HIGHS ON THURSDAY
TO RANGE FROM THE MID 70S NORTHWEST TO MID 80S SOUTHEAST WITH LOWS
THURSDAY NIGHT RANGING FROM THE UPPER 40S NORTHWEST TO UPPER 50S
TO AROUND 60 SOUTHEAST.

FRIDAY AND FRIDAY NIGHT...STILL CANNOT RULE OUT A FEW SHOWERS ON
FRIDAY AS UPPER TROUGH AXIS AND ASSOCIATED VORT MAX SWING ACRS FA.
ON FRIDAY NIGHT ANY LINGERING SCATTERED SHOWERS SHOULD BE
CONFINED TO EXTREME NORTHEAST PORTION OF FA AS UPPER TROUGH AXIS
GRADUALLY SLIDES EAST OF FA. EXPECT MUCH COOLER CONDITIONS WITH
HIGHS ON FRIDAY ONLY RANGING FROM THE MID 50S NORTHWEST TO UPPER
60S TO AROUND 70 SOUTHEAST. LOWS FRIDAY NIGHT ARE EXPECTED TO
RANGE FROM THE UPPER 30S NORTHWEST TO MID 40S SOUTHEAST.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AN UPPER LEVEL TROUGH WILL BE LIFTING NORTH OF NY AND NEW ENGLAND TO
OPEN THE WEEKEND. SFC HIGH PRESSURE WILL BE RIDGING IN FROM THE
LOWER GREAT LAKES AND OHIO.  NW FLOW WILL DOMINATE ALOFT.  COOL AND
BREEZY CONDITIONS ARE EXPECTED ON SATURDAY...AS H850 TEMPS WILL BE
ONLY +3C TO +5C OVER THE FCST AREA BY MID PM.  MAX TEMPS WILL RUN
ABOUT 10 DEGREES BELOW NORMAL WITH HIGHS 60-65F IN THE VALLEYS...AND
GENERALLY MID TO U50S OVER THE HILLS AND MTNS.

SATURDAY NIGHT INTO SUNDAY...THE SFC HIGH MOVES OVER NY AND PA...AND
THEN SLIDES SOUTH AND EAST OFF THE NJ COAST.  LOW AND MID LEVEL WARM
ADVECTION WILL OCCUR OVER THE REGION.  AFTER A COOL START SUNDAY
MORNING WITH MIN TEMPS RUNNING FROM THE MID AND U30S OVER THE
SRN DACKS TO LOWER TO MID 40S OVER THE HUDSON RIVER VALLEY AND NW
CT...A NICE SUNDAY IS EXPECTED.  PARTLY TO MOSTLY SUNNY CONDITIONS
WILL PREVAIL WITH TEMPS MAINLY IN THE 60S TO A FEW L70S OVER THE MID
HUDSON VALLEY.  ANOTHER LONG-WAVE UPPER LEVEL TROUGH WILL BE MOVING
EASTWARD ACROSS HUDSON BAY.  THIS UPPER TROUGH WILL ALLOW A COLD
FRONT TO APPROACH FROM THE GREAT LAKES REGION AND ST LAWRENCE RIVER
VALLEY FOR THE OPENING OF THE WORK AND SCHOOL WEEK.

SUNDAY NIGHT INTO MONDAY...THE MEDIUM RANGE GUIDANCE VARIES SLIGHTLY
ON THE TIMING AND PASSAGE OF THE COLD FRONT.  THE WPC GUIDANCE WAS A
GOOD COMPROMISE WITH THE BOUNDARY MOVING THROUGH IN THE LATE MORNING
AND EARLY PM.  SOME LAKE MOISTURE MAY BE UTILIZED...BUT THE OVERALL
LOW-LEVEL CONVERGENCE WITH A PRE-FRONTAL SFC TROUGH...AND THE ACTUAL
COLD FRONT LOOKS PRETTY MEAGER.  SLIGHT TO LOW CHC POPS WERE USED
SUNDAY NIGHT UNTIL LUNCH-TIME ON MONDAY FROM THE I-90 CORRIDOR
NORTHWARD FOR SHOWERS. LOWS MONDAY MORNING ARE EXPECTED IN THE 40S
TO L50S...WITH HIGHS SIMILAR TO SUNDAY...BUT A SHADE COOLER OVER THE
SRN GREENS AND SRN DACKS.

MONDAY NIGHT INTO TUESDAY...ANOTHER BROAD CANADIAN SFC ANTICYCLONE
WILL BUILD IN ACROSS THE NORTHEAST FROM SE ONTARIO AND THE UPPER
GREAT LAKES REGION.  THE SUBSIDENCE FROM THE HIGH WILL YIELD CLEAR
AND COOL CONDITIONS WITH TEMPS STILL RUNNING BELOW NORMAL FOR MID
SEPT.

OVERALL...PCPN AND TEMPS LOOK BELOW NORMAL IN THE LONG TERM.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
A WARM AND HUMID AIR MASS CONTINUES TO IMPACT THE REGION THIS
MORNING INTO THE AFTERNOON. A WEAK MID LEVEL DISTURBANCE IN THE
W/SW FLOW ALOFT MAY PRODUCE ISOLD-SCT SHOWERS AND THUNDERSTORMS
IN THE LATE AFTERNOON. A COLD FRONT WILL INCREASE THE COVERAGE OF
SHOWERS AND THUNDERSTORMS WED NIGHT INTO THU.

THE CLEAR SKIES AND LIGHT TO CALM WINDS HAVE LET RADIATIONAL
MIST/FOG FORM AT KGFL/KPSF/KPOU. SOME LOW STRATUS IN THE LIFR/IFR
RANGE HAS ALSO OCCURRED AT KGFL/KPSF. MVFR MIST HAS OCCURRED AT
KALB. A GRADUAL IMPROVEMENT TO VFR LEVELS WILL OCCUR AT
KPOU/KPSF/KGFL BTWN 14Z-16Z. VFR CONDITIONS WILL OCCUR INTO THE
MID PM...AND THEN THAT MID LEVEL DISTURBANCE OR SFC TROUGH COULD
FOCUS THE ISOLD-SCT SHOWERS AND THUNDERSTORMS. VCSH GROUPS HAVE
BEEN USED AT THIS TIME. CIG BASES WILL BE IN THE 4-5 KFT AGL
RANGE.

THE SKIES SHOULD CLEAR A BIT AFTER 00Z/THU...THIS MAY ALLOW
FOR SOME PATCHY MIST/FG AGAIN...ESPECIALLY AT KPSF AND KGFL.
MVFR/IFR CONDITIONS HAVE BEEN PLACED IN THE TAF SITES AT THIS TIME.

THE WINDS WILL BE LIGHT AND VARIABLE AT LESS THAN 5 KTS AT ALL THE
TAF SITES...EXCEPT AT KALB WHERE A LIGHT S WIND OF 4-7 KTS WILL
CONTINUE THIS MORNING. THE WINDS WILL INCREASE FROM THE SOUTH TO
SOUTHWEST AT 8 TO 13 KTS DURING THE PM...WITH A FEW GUSTS AROUND
20-25 KTS AT KALB/KPSF. THE WINDS WILL LIGHTEN TO LESS THAN 7 KTS
AFTER 01Z/THU.

OUTLOOK...

THURSDAY NIGHT: HIGH OPERATIONAL IMPACT. LIKELY SHRA...TSRA.
FRIDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA.
FRIDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.
SATURDAY TO SUNDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
MONDAY:LOW OPERATIONAL IMPACT. ISOLATED SHRA.

&&

.FIRE WEATHER...
NO FIRE WEATHER RELATED ISSUES ARE ANTICIPATED OVER THE NEXT
SEVERAL DAYS.

HAZY...HOT AND HUMID CONDITIONS ARE IN STORE FOR OUR REGION TODAY
WITH A CHANCE FOR A SHOWER OR THUNDERSTORM. A STRONG COLD
FRONT...ACCOMPANIED BY WIDESPREAD SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN...WILL MOVE ACROSS THE REGION THURSDAY USHERING IN A
MUCH COOLER AND LESS HUMID AUTUMN AIR MASS FOR THE REMAINDER OF
THE WEEK.

&&

.HYDROLOGY...
WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS...SOME
WITH VERY HEAVY DOWNPOURS...ARE EXPECTED ACROSS THE HSA DURING THE
AFTERNOON AND EVENING HOURS TODAY LIKELY ASSOCIATED WITH A PRE
FRONTAL TROUGH. MORE WIDESPREAD CONVECTION IS EXPECTED LATE
TONIGHT INTO THURSDAY EVENING WITH HEAVY RAINFALL AS ONE OR MORE
WAVES OF LOW PRESSURE ARE EXPECTED TO TRACK NORTHEAST ALONG A
STRONG COLD FRONT WHICH WILL BE DROPPING SOUTHEAST THROUGH OUR
REGION LATE THURSDAY AND THURSDAY NIGHT. DRIER AND COOLER WEATHER
IS EXPECTED TO END THE WEEK

WITHIN ANY SHOWER OR THUNDERSTORM...THERE WILL BE THE POTENTIAL FOR
MINOR FLOODING OF POOR DRAINAGE...URBAN...AND LOW LYING AREAS DUE TO
VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME TODAY THROUGH
THIS EVENING. LATE TONIGHT THROUGH THURSDAY EVENING EXPECT A MORE
WIDESPREAD HEAVY RAIN EVENT WITH SIGNIFICANT RISES OCCURRING ON
SOME MAIN STEM RIVERS WITH UP TO SEVERAL INCHES OF RAIN POSSIBLE.
IN ADDITION FLOODING OF SMALL STREAMS AND CREEKS MAY ALSO OCCUR.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...FRUGIS
NEAR TERM...FRUGIS
SHORT TERM...11
LONG TERM...WASULA
AVIATION...WASULA
FIRE WEATHER...11
HYDROLOGY...11
Hazardous weather outlook, Sep 11, 3:04 AM EST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
404 AM EDT WED SEP 11 2013

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-121100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
404 AM EDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY DURING THE
AFTERNOON AND EVENING HOURS TODAY. ANY THUNDERSTORM WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND HAIL. IN ADDITION...THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY CAUSE
MINOR FLOODING OF POOR DRAINAGE...URBAN...OR LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THURSDAY INTO
THURSDAY EVENING...MAINLY FOR THE AFTERNOON AND EVENING HOURS. ANY
THUNDERSTORM WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE
HAIL IN EXCESS OF ONE INCH IN DIAMETER. THERE IS EVEN A GREATER
THREAT OF HEAVY RAINFALL WHICH MAY PRODUCE FLOODING ON SMALL
CREEKS AND STREAMS AND SIGNIFICANT RISES IN MAIN STEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Northern Litchfield

When
September 11, 11:35 AM EST to 5:00 PM EST
Where
Northern Litchfield forecast zone
Reported by
COOP Observer
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Heat, Southern Litchfield

When
September 11, 11:35 AM EST to 5:00 PM EST
Where
Southern Litchfield forecast zone
Reported by
COOP Observer
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2013Every state in 2013This day in weather historyWarnings in Connecticut, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469006, 469007.